Cholinergic-Anticholinergic Drug Interactions

,
Pharmacy Times, Volume 0,0

Recently we described some of thepitfalls associated with categorizingpotential drug interactions based uponthe pharmacologic class of the drugsinvolved (Pharmacy Times, June 2005).Several instances exist, however, wherea drug's pharmacologic class accuratelypredicts potential pharmacodynamicinteractions. For example, many computerizeddrug interaction screeningprograms contain algorithms to detectduplicative therapy that are based onpharmacologic activity. The entry ofan order for >1 nonsteroidal antiinflammatorydrug or diuretic agentmay be flagged as duplicative prescribing.The risk of excess pharmacodynamicresponse and possible toxicity isthe rationale for these warnings.

Drugs with anticholinergic activitycan produce significant adverse responseswhen administered in combination.Drugs such as atropine andscopolamine inhibit muscarinic acetylcholinereceptors and can produce bothperipheral (constipation, dry mouth,tachycardia, urinary retention, reducedsweating) and central (cognitive andmemory impairment, confusion, delirium,headache, blurred vision, dizziness,and drowsiness) effects. The concurrentadministration of drugs with anticholinergicactivity can cause a widearray of symptoms, particularly in elderlypatients who are especially susceptible,due to age-related decrements inendogenous acetylcholine. Many drugsare noted in their labeling to have anticholinergicproperties, and a few havebeen compared at fixed concentrationsusing in vitro receptor assays.1 Limiteddata are available comparing the anticholinergicpotency of commonly useddrugs under standard dosing conditions,but it seems reasonable to assumethat combinations of these drugs willproduce additive anticholinergic effectsand possibly adverse reactions.

When drugs from opposing pharmacologicclasses are coprescribed, anantagonistic response may occur, reducingthe pharmacodynamic response ofone or both drugs. The coadministrationof anticholinergic agents with cholinergicdrugs has been shown to inhibit theefficacy of the cholinergic agents.Patients with Alzheimer's disease beingtreated with cholinesterase inhibitors(eg, tacrine [Cognex], donepezil[Aricept], rivastigmine tartrate [Exelon],galantamine HBr [Razadyne]), plusdrugs with anticholinergic activity, hada greater decline in their mental statuswhen tested after taking concurrentanticholinergic drugs for 2 years.2 Itwould seem obvious to avoid this combination.Two recent studies of patientstaking cholinesterase inhibitors, however,found that anticholinergic drugs werecoadministered in 33% to 35% of thepatients.3,4 While anticholinergic drugsmay have been added to treat cholinesteraseinhibitor side effects, thiscombination will likely result in reducedtherapeutic efficacy of the cholinesteraseinhibitor and perhaps theanticholinergic drug. Various caseshave been noted of patients developingcognitive impairment when administeredtolterodine tartrate (Detrol LA) oroxybutynin chloride (Ditropan XL)while on cholinesterase inhibitor therapyforAlzheimer's disease. Other agentsused for overactive bladder (trospiumchloride [Sanctura], solifenacin succinate[Vesicare], and darifenacin[Enablex]) have anticholinergic activityand are likely to interact with cholinergicdrugs in a similar manner.

The concurrent use of olanzapine(Zyprexa) in patients with Alzheimer'sdisease was associated with a dosedependentincrease in anticholinergicactivity, compared with patients takingrisperidone (Risperdal).5 As with antidepressants,the selection of drugs totreat psychosis in patients withAlzheimer's disease should be madeafter consideration of potential pharmacodynamicinteractions. The avoidanceof drugs with anticholinergicproperties (eg, bladder antispasmodics,sedating antihistamines, tricyclic antidepressants)minimizes the risk of cognitiveimpairment or other centralnervous system side effects in patientswith Alzheimer's disease.

Pharmacists need to be alert forpotential interactions between drugsthat have opposing pharmacologicproperties because these combinationsmay not be identified by some computerscreening systems. Since theseinteractions may result from attemptsto treat drug side effects, changing oradjusting the dose of the drug responsiblefor the side effects should be consideredwhen selecting a managementstrategy. This approach may eliminatethe need for the interacting agent.When opposing drugs are prescribedfor unrelated reasons, a reduction inthe efficacy of one or both agents islikely to result.

Drs. Horn and Hansten are both professorsof pharmacy at the University of WashingtonSchool of Pharmacy. For an electronic versionof this article, including references ifany, visit www.hanstenandhorn.com.

For a list of references, send astamped, self-addressed envelope to:References Department, Attn. A. Stahl,Pharmacy Times, 241 Forsgate Drive,Jamesburg, NJ 08831; or send an e-mailrequest to: astahl@ascendmedia.com.